Michigan, 2019

Blizzard and Winter Storm in Michigan, February 7 to 8, 2019

February 7 to 8, 2019 · NWS MQT · 16 events in 14 counties and zones

A strong winter storm tracking through northern Lower Michigan dropped moderate to heavy snow across much of Upper Michigan on the 7th. Northwest flow lake effect snow and extreme blowing snow behind the system caused blizzard conditions into Alger, Luce and northern Schoolcraft counties from late on the 7th into the 8th.

Where it happened

Every event with a place to put it; 16 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
3
Property damage
$11,000
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MQT wrote it up.

A strong winter storm tracking through northern Lower Michigan dropped moderate to heavy snow across much of Upper Michigan on the 7th. Northwest flow lake effect snow and extreme blowing snow behind the system caused blizzard conditions into Alger, Luce and northern Schoolcraft counties from late on the 7th into the 8th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before the first event at Feb 7, 4:32 AM EST, 28 minutes earlier.

Area forecast discussion, Feb 7, 4:32 AM EST, 28 minutes before
Area Forecast Discussion
National Weather Service Marquette MI
432 AM EST Thu Feb 7 2019

.SHORT TERM...(Today and tonight)
Issued at 431 AM EST THU FEB 7 2019

...High impact winter storm lifts north across Upper Michigan
beginning late this morning and early afternoon...

Early this morning, the weaker, lead shortwave and the onset of warm
air advection allowed for an initial push of precipitation across
the Upper Peninsula, with mostly snow being observed. Behind this
initial surge, down across Wisconsin and Minnesota light winds and
increasing moisture along a warm air advection induced surface
trough lead to areas of fog and mixed precipitation in spots.
Further downstream of the Upper Great Lakes, shortwave and low
pressure system that will bring a winter storm to the area later
today was observed currently lifting northeast across the southern
and central Plains.

After this initial round of light snow tracks across the area early
this morning, expect light snow/flurries perhaps at times mixed with
freezing drizzle ahead of the deeper moisture expected to arrive
late morning/early afternoon, with the onset of the winter storm.
Due to the light wintry precipitation expected through mid-morning,
it is possible there could be a few slick spots this morning.
Conditions will rapidly deteriorate from south to north across the
Upper Peninsula once the deeper moisture and very impressive
synoptic-scale lift arrives. What this means is the conditions that
we encounter this morning will be drastically different compared to
later today and tonight.

Now...onto the details for today/tonights winter storm. The changes
made to the forecast were to shift the main axis of heavier snow
eastward, increase the SLRs a bit out west to account for prolonged
lift through the DGZ this afternoon, and to issue a blizzard warning
tonight into Friday for Alger, N. Schoolcraft, and Luce counties (
upon collaboration with the Gaylord forecast office and long-term
forecaster). Elsewhere, the forecast still looks on track with
widespread heavy snow rapidly developing as the synoptic-scale lift
lines up over the Upper Peninsula as a potential shortwave takes on
a negative tilt as it lifts northeast this afternoon. The main
timing of the headlines look to be a bit early compared to the
latest model guidance, but given the rapid deterioration of
conditions expected late morning/early afternoon, opted to leave
start times as is. As mentioned above, out west the snow is expected
to be a bit fluffier due to the colder air wrapping around the
backside of the system, progressing eastward the SLRs will lower to
around 15:1 across the central to around 8-10:1 across the east,
with sleet likely at times out east. Storm total snowfall amounts
will range generally from 8-10'' U.P. wide, with locally higher
amounts closer to a 12''+ across the higher terrain in the Keweenaw,
north central, and portions of eastern Upper Michigan by the time
the heavier snow moves off tonight. Lesser amounts are expected near
Menominee, where 3-5'' will be possible, as the residence time of
the heavier snow will be less. As for the potential for icing or
freezing rain, it appears the main threat this afternoon will remain
south of the area as the warm nose doesn't make it this far north
with the 850mb low tracking over far south central and eastern Upper
Michigan. However, as mentioned it does look like we will see a 2-3
hour period where sleet will be possible across the south central
and east later this morning/afternoon before switching over to snow.

As the main system starts to exit the region tonight, strong and
gusty northwest winds are expected to overspread the region. Given
the steepening low-level lapse rates and winds spanning the nocturnal
boundary layer pushing 35-45kt, wind gusts upwards of 30 to 40 mph
aren't out of the question, especially east of Marquette where
northwest winds off of Lake Superior may gust even higher. Due to
this potential, blow snow with significant reductions in visibilities
will be possible, especially as we start to transition over to
smaller snowflakes with lake effect snow kicking in under the arctic
airmass moving in. Even though snow will initially be on the wetter
side, given these strong winds the top layer of the snowpack should
easily dry out. Thus, creating conditions where blowing snow as a
result of snow on the ground and falling lake effect snow will
result in whiteout conditions.

Now...onto the impacts from the winter storm. Given the strong lift,
and in some spots locally enhanced lift due to lake/terrain effects,
snowfall rates will likely approach 1-2''/hour, even locally closer
to 3''/hour in some spots. These high snowfall rates will allow
roads to quickly become snow covered, with wetter snow having a more
significant impact on travel, and visibilities to become sharply
reduced. Therefore, later today travel will become extremely
difficult, if not impossible in spots. On top of the travel impacts,
the significant snow accumulations on trees/power lines that remain
coated in ice from Monday's ice storm will lead to the enhanced
potential for tree damage and power outages this afternoon. Tonight
as the winds become northwest and gusty, the threat for power
outages and tree damage across these areas will only increase. As
mentioned above, travel will become increasingly difficult if not
impossible east of Marquette due to the strong, gusty northwest
winds tonight into Friday morning, resulting in whiteout conditions.
See the long-term forecast for details pertaining to the lingering
impacts from this winter storm.

.LONG TERM...(Friday through Wednesday)
Issued at 421 AM EST THU FEB 7 2019

With the passage of the robust low (discussed above), gusty NW winds
return and lake-effect snow showers pick back up across the northern
portions of Upper Michigan on Friday. Winds across Lake Superior
will remain blustery, ranging from 20 to 30 knots sustained, which
will likely allow for a fairly long fetch from the lake, overcoming
some of the ice buildup occurring closer to the lakeshore.
Additionally, lingering atmospheric moisture from the departing low
will help keep QPF amounts elevated with the LES, yielding around 3
to 6 inches of snow on Friday in those favored NW wind snow belt
regions, with another inch or two overnight before the winds die
down.

Stout high pressure of around 1050mb will be marching across the
Northern Plains and into the Upper Great Lakes by Saturday, which
will give the U.P. a bit of a break in the active weather pattern.
There are some indications that Upper Michigan could see a brief
round of snow traversing through Saturday night into Sunday, thanks
to mid-level convergence and a shortwave clipping by. Currently, not
too much is expected to occur as a result of this disturbance.

High pressure moves back in on Monday, with the next system to watch
arriving Tuesday. However, models are struggling to come into decent
agreement, with the 00Z GFS and ECMWF in better agreement with each
other as opposed to the Canadian. Both of the former models depict
an upper trough swinging across the Rockies, becoming negatively-
tilted, triggering cyclogenesis in the Southern Plains, and tracking
into the Great Lakes while undergoing rapid deepening (sound
familiar?). The GFS is slower and much more vigorous as compared to
its ECMWF counterpart, which means that there are quite a few
details that still need to be worked out before higher confidence
can be put into this portion of the forecast. That said, it's
concerning nonetheless as this next system could have the potential
to dump quite a bit of snow in a relatively short period of time yet
again across much of Upper Michigan. Stay tuned.

Temperatures will generally remain below normal for early February,
with highs on Friday struggling to rise above the single digits
for a large portion of the U.P. Bitterly cold temps will make an
appearance Friday night into early Saturday, bottoming out in the
negative single digits to negative teens nearly everywhere except
for the far east. If clouds are able to clear out somewhat
overnight Friday, don't be surprised if lows perhaps dip to as low
as the negative 20s in typically-cool locations. Teens and 20s
will otherwise dominate throughout the remainder of this forecast
period with lows responding accordingly.
&&

.AVIATION...(For the 06Z TAFS through 06Z Thursday night)
Issued at 1129 PM EST WED FEB 6 2019

With a winter system approaching from the southwest, expect VSBYs
and CIGs to quickly diminish throughout the morning peaking in the
afternoon. Expect MVFR/IFR conds thru daybreak. LIFR conditions are
expected to develop after 17Z Thur. Winds will also be on the
increase in the final hours of the TAFs with gusts approaching 20-
25kts. Slow improvement will occur at IWD and SAW Thu evening as the
heavy snow moves out.
&&

.MARINE...(For the 4 AM Lake Superior forecast issuance)
Issued at 421 AM EST THU FEB 7 2019

Heavy Freezing Spray Warnings continue into the weekend. Gale-
force winds will impact the lake later today through tomorrow as a
deepening low pressure system tracks across the region.
&&

.MQT WATCHES/WARNINGS/ADVISORIES...
Upper Michigan...
  Winter Storm Warning from 10 AM EST /9 AM CST/ this morning to 7
     PM EST /6 PM CST/ Friday for MIZ001>003-009-014-084.

  Winter Storm Warning from 10 AM this morning to 10 PM EST this
     evening for MIZ006-007-085.

  Blizzard Warning from 10 PM this evening to 7 PM EST Friday for
     MIZ006-007-085.

  Winter Storm Warning from 10 AM this morning to 7 AM EST Friday
     for MIZ004-005.

  Winter Storm Warning from 10 AM EST /9 AM CST/ this morning to 1
     AM EST /midnight CST/ Friday for MIZ010>013.

Lake Superior...
  Heavy Freezing Spray Warning until 7 PM EST /6 PM CST/ Saturday
     for LSZ162-240>244-249>251-263-264-266-267.

  Gale Warning from 7 PM this evening to 1 AM EST Saturday for
     LSZ245>251-265>267.

  Gale Warning from 1 PM this afternoon to 1 PM EST Friday for
     LSZ243-244-264.

  Gale Warning from 1 PM EST /noon CST/ this afternoon to 7 AM EST
     /6 AM CST/ Friday for LSZ240>242-263.

Lake Michigan...
None.
&&

SHORT TERM...Ritzman
LONG TERM...lg
AVIATION...07
MARINE...lg
Hazardous weather outlook, Feb 6, 5:44 PM EST, 11 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Marquette MI
544 PM EST Wed Feb 6 2019

MIZ001>007-009>014-084-085-071300-
Keweenaw-Ontonagon-Northern Houghton-Baraga-Marquette-Alger-Luce-
Gogebic-Iron-Dickinson-Menominee-Delta-Southern Schoolcraft-
Southern Houghton-Northern Schoolcraft-
544 PM EST Wed Feb 6 2019 /444 PM CST Wed Feb 6 2019/

This Hazardous Weather Outlook is for portions of western Upper
Michigan and central Upper Michigan.

.DAY ONE...Tonight

Patchy light freezing rain or freezing drizzle is possible
overnight, and it may result in a thin glaze of ice.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

A quick-hitting high impact winter storm is expected to affect
Upper Michigan Thursday afternoon and Thursday night with
lingering impacts near Lake Superior on Friday. See the latest
winter weather message for complete details.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to submit reports of snow or ice
accumulations to the National Weather Service via phone, on our
website, or through social media via Facebook or Twitter.

LSZ162-240>251-263>267-071300-
Lake Superior west of a line from Saxon Harbor WI to Grand
Portage MN beyond 5NM-Saxon Harbor WI to Black River MI-
Black River to Ontonagon MI-
Ontonagon to Upper Entrance of Portage Canal MI-
Upper Entrance of Portage Canal to Eagle River MI-
Eagle River to Manitou Island MI-
Manitou Island to Point Isabelle MI-
Point Isabelle to Lower Entrance of Portage Canal MI-
Lower Entrance of Portage Canal To Huron Islands MI Including
Keweenaw and Huron Bays-Huron Islands to Marquette MI-
Marquette to Munising MI-Munising to Grand Marais MI-
Grand Marais to Whitefish Point MI-
Lake Superior from Saxon Harbor WI to Upper Entrance to Portage
Canal MI 5NM off shore to the US/Canadian border including Isle
Royale National Park-
Lake Superior from Upper Entrance to Portage Canal to Manitou
Island MI 5NM off shore to the US/Canadian Border-
Lake Superior West of Line from Manitou Island to Marquette MI
Beyond 5NM from shore-
Lake Superior East of a line from Manitou Island to Marquette MI
and West of a line from Grand Marais MI to the US/Canadian Border
Beyond 5NM from shore-
Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off
shore to the US/Canadian border-
544 PM EST Wed Feb 6 2019 /444 PM CST Wed Feb 6 2019/

This Hazardous Weather Outlook is for portions of Eastern Lake
Superior...Central Lake Superior and Western Lake Superior.

.DAY ONE...Tonight

Heavy freezing spray continues. See the latest marine weather
message and Lake Superior forecast for further details.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Heavy freezing spray is expected at times. See the latest marine
weather message and open lake forecast for details.

Northwest gales of 35 to 45 knots are expected over mainly the
east half of Lake Superior Thursday night through Friday evening.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

LMZ221-248-250-071300-
Green Bay North of line from Cedar River MI to Rock Island
Passage-Seul Choix Point to Point Detour MI-
5NM East of a line from Fairport MI to Rock Island Passage-
544 PM EST Wed Feb 6 2019

This Hazardous Weather Outlook is for portions of Northern Lake
Michigan.

.DAY ONE...Tonight

See the Lake Michigan forecast for details on any hazardous
weather.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

See the Lake Michigan forecast for details on any hazardous
weather.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

Rolfson

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

9 winter storm, 4 winter weather, 3 blizzard. Local standard time, as filed.

Winter Storm, Keweenaw

When
February 7, 5:00 AM EST to 5:00 PM EST
Where
Keweenaw forecast zone
Reported by
Broadcast Media
Coordinates
47.283, -88.212 (the zone’s center; the record gives no point)

There was a media report of eight inches of snow in 12 hours at Copper Harbor. Four inches of snow fell in less than three hours during the afternoon of the 7th. Many schools throughout the county dismissed classes early on the 7th and remained closed into the 8th due to the storm.

Winter Storm, Gogebic

When
February 7, 4:00 AM CST to 4:00 PM CST
Where
Gogebic forecast zone
Reported by
Public
Coordinates
46.496, -89.796 (the zone’s center; the record gives no point)

There was a public report of six inches of snow in 12 hours at Ironwood. There was a five hour period of one-inch per hour snowfall rates from late morning to mid afternoon on the 7th. Many schools throughout the county dismissed classes early on the 7th and remained closed into the 8th due to the storm.

Winter Storm, Northern Houghton

When
February 7, 8:00 AM EST to February 8, 8:00 AM EST
Where
Northern Houghton forecast zone
Reported by
COOP Observer
Coordinates
46.992, -88.652 (the zone’s center; the record gives no point)

The observer at Painesdale measured 14.5 inches of snow in the 24-hour period ending on the morning of the 8th. 12-hour snow amounts included eight to nine inches at Chassell and Hancock. Many schools throughout the county dismissed classes early on the 7th and remained closed into the 8th due to the storm.

Winter Storm, Ontonagon

When
February 7, 12:00 PM EST to 7:00 PM EST
Where
Ontonagon forecast zone
Reported by
Social Media
Coordinates
46.778, -89.305 (the zone’s center; the record gives no point)

Social media reports observed ten inches of snow in seven hours at Bergland and Mass City. Many schools throughout the county dismissed classes early on the 7th and remained closed on the 8th due to the storm.

Winter Storm, Southern Houghton

When
February 7, 12:00 PM EST to 7:00 PM EST
Where
Southern Houghton forecast zone
Reported by
Mesonet
Coordinates
46.992, -88.652 (the zone’s center; the record gives no point)

An estimated six to eight inches of snow fell in approximately seven hours. Many schools throughout the county dismissed classes early on the 7th and remained closed into the 8th due to the storm.

Winter Storm, Baraga

When
February 7, 1:00 PM EST to 7:30 PM EST
Where
Baraga forecast zone
Reported by
Public
Coordinates
46.700, -88.352 (the zone’s center; the record gives no point)

There was an estimated eight to ten inched of snow in Baraga in less than seven hours. Many schools throughout the county dismissed classes early on the 7th and were delayed two hours on the 8th due to the storm.

Winter Storm, Marquette

When
February 7, 1:00 PM EST to February 8, 7:00 AM EST
Where
Marquette forecast zone
Injuries
0 direct, 3 indirect
Property damage
$11,000
Reported by
Official NWS Observations
Coordinates
46.663, -87.573 (the zone’s center; the record gives no point)

A widespread seven to eight inches of snow fell across the northern half of the county in eight hours during the afternoon of the 7th. The heavy snow and poor visibility led to a two-vehicle crash near the Lakeshore Drive intersection in Ishpeming during the afternoon of the 7th which resulted three injured people. Many schools throughout the county dismissed classes early on the 7th and remained closed on the 8th due to the storm. Highway M-28 was closed east of Harvey due to blizzard conditions by the evening of the 7th. Strong northwest winds gusting near 45 mph on the morning of the 8th toppled a 8-10 inch diameter tree across North Road in Negaunee.

Winter Storm, Dickinson

When
February 7, 12:00 PM CST to 9:00 PM CST
Where
Dickinson forecast zone
Reported by
COOP Observer
Coordinates
46.009, -87.870 (the zone’s center; the record gives no point)

The observer in Norway measured six inches of snow in approximately nine hours. Bay College in Iron Mountain was dismissed early on the 7th due to the storm and many schools delayed classes two hours on the 8th due to the effects of the storm.

Winter Weather, Delta

When
February 7, 1:00 PM EST to 10:30 PM EST
Where
Delta forecast zone
Reported by
Public
Coordinates
45.792, -86.871 (the zone’s center; the record gives no point)

There was a public report of 3.6 inches of snow in Escanaba in less than ten hours.

Winter Weather, Menominee

When
February 7, 12:00 PM CST to February 8, 8:00 AM CST
Where
Menominee forecast zone
Reported by
Trained Spotter
Coordinates
45.525, -87.510 (the zone’s center; the record gives no point)

A spotters throughout the county measured three to four inches of snow in approximately six hours during the afternoon of the 7th. Many schools throughout the county were closed on the 8th due to the effects of the storm.

Winter Weather, Iron

When
February 7, 12:00 PM CST to 6:00 PM CST
Where
Iron forecast zone
Reported by
COOP Observer
Coordinates
46.209, -88.530 (the zone’s center; the record gives no point)

The observer at Amasa measured five inches of snow in six hours on the afternoon of the 7th. Schools were closed or delayed two hours on the 8th due to effects of the storm.

Winter Storm, Alger

When
February 7, 2:00 PM EST to 9:00 PM EST
Where
Alger forecast zone
Reported by
Social Media
Coordinates
46.451, -86.548 (the zone’s center; the record gives no point)

A social media report estimated eight to nine inches of snow in approximately seven hours at Deerton and Munising.

Winter Weather, Northern Schoolcraft

When
February 7, 2:00 PM EST to 9:00 PM EST
Where
Northern Schoolcraft forecast zone
Reported by
Mesonet
Coordinates
46.043, -86.177 (the zone’s center; the record gives no point)

An estimated three to five inches of snow fell in approximately seven hours during the afternoon of the 7th.

Blizzard, Alger

When
February 7, 10:00 PM EST to February 8, 1:30 PM EST
Where
Alger forecast zone
Reported by
COOP Observer
Coordinates
46.451, -86.548 (the zone’s center; the record gives no point)

Blizzard conditions were reported by the observer in Grand Marais and observed on webcams along Highway M-28 during the period. Northwest winds were frequently gusting to 35 mph at the Munising ASOS and the blizzard conditions kept Highway M-28 closed from the evening of the 7th through much of the 8th. Schools were dismissed early on the 7th and remained closed through the 8th due to the effects of the storm.

Blizzard, Northern Schoolcraft

When
February 7, 10:00 PM EST to February 8, 1:30 PM EST
Where
Northern Schoolcraft forecast zone
Reported by
Mesonet
Coordinates
46.043, -86.177 (the zone’s center; the record gives no point)

Blizzard conditions were observed by webcams along Highway M-28 during the period. Northwest winds were likely gusting to 35 mph at times and the blizzard conditions kept Highway M-28 closed from the evening of the 7th through much of the 8th. Schools were dismissed early on the 7th and remained closed through the 8th due to the effects of the storm.

Blizzard, Luce

When
February 7, 10:00 PM EST to February 8, 1:30 PM EST
Where
Luce forecast zone
Reported by
Mesonet
Coordinates
46.368, -85.509 (the zone’s center; the record gives no point)

Blizzard conditions were reported by the observer in Grand Marais and observed at times on webcams along Highway M-28 during the period. Northwest winds were frequently gusting to 35 mph, especially near the shore of Lake Superior and the blizzard conditions kept Highway M-28 closed from the evening of the 7th through much of the 8th.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
Blizzard
Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2019Every state in 2019This day in weather historyWarnings in Michigan, February 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 807292, 807293, 807300, 807294, 807301, 807295, 807296, 807297, 807312, 807317, 807318, 807305, 807319, 807323, 807325, 807326.